Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
July 15, 2003

Other Social Issues

Question from Sydney, New South Wales, Australia:

My 20 year old boyfriend was diagnosed with type 1 diabetes at the age of 13, regularly takes speed and occasionally takes ecstasy. He has been getting very little sleep, and in the past two weeks. He has had two attacks where he has become sick from his insulin being too high. Are the drugs responsible for this? Where can I get some statistics about the effects of drugs on diabetes that will show him these affects?

Answer:

I do not think there are studies that accurately reflect the information you are requesting. For one thing, the drugs you are talking about are all illegal and no prospective study would ever be approved. To my knowledge, there is not a network for collecting such data on a national level.

The real issue is that any time an individual takes drugs that have a mood-altering effect, they blunt a person’s ability to sense what is going on around them. That also means that they will not be able to sense low sugars or make good decisions about the management of their diabetes. If your boyfriend is taking the medications to escape from having diabetes, I would suggest he needs counseling to deal with this. As it is now, he is running a high risk for a dangerous life-threatening event.

JTL